Cooking with paracetamol causes Kidney failure -NAFDAC


The National Agency for Food and Drugs Administration and Control (NAFDAC) has warned food vendors and others against the use of paracetamol as tenderiser in cooking meat and beans, saying it can cause kidney and liver failure.

Mrs Roseline Ajayi, the Kwara Coordinator of NAFDAC, said this on Thursday in Ilorin during sensitisation programme for fast food operators and food vendors on dangers of using the drug to cook.

Ajayi said “the use of paracetamol to tenderise meat and beans while cooking may be considered as a way to cut cost, but with grevious and unprecedented health implications, which include liver and kidney failure.”


The NAFDAC coordinator explained that paracetamol is a drug used to treat pain and fever, belonging to the class of drugs referred to as analgesic and anti-pyretics.

According to her, the common brand names available are panadol, Emzor paracetamol, commonly available in tablets, caplets and syrup dosage forms and is over the counter drug which is readily accessible.

She noted that foods provide nutritional support for life, while drug is a substance used in treatment, cure, and prevention of diseases.

She warned that “foods are not drugs and it’s a necessity for life, while drug is indicated for or against ailment.

“When drug is used for cooking, it is hydrolyzed or broken down into components, which include 4-aminophenol, a highly toxic chemical to the kidney and liver.

“NAFDAC is compelled to respond to the emerging food safely issues, which is capable of consuming the health of several unsuspecting and innocent victims and citizens.”

She, therefore, warned people who patronise food vendors either Bukateria, cafeteria or fast foods that they may be exposed to indiscriminate intake of paracetamol unknowingly, which is harmful to their health

No comments:

Post a Comment

Comment here